Alert archive / Ohio / Flood Watches in 2018

Flood Watch 13, NWS Charleston, WV

December 15, 20187 counties in West Virginia; 8 counties in Ohio

NWS Charleston, WV issued this flood watch at Dec 15, 2018, 10:47 AM EST for 7 counties in West Virginia; 8 counties in Ohio. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Dec 15, 2018, 10:47 AM EST (15:47 UTC)
Expired
Dec 16, 2018, 10:00 AM EST
In force
23 hr
Issued by
NWS Charleston, WV
Flood severity
None

Counties Athens County, OH, Gallia County, OH, Jackson County, OH, Meigs County, OH, Morgan County, OH, Perry County, OH, Vinton County, OH, Washington County, OH, Jackson County, WV, Mason County, WV, Pleasants County, WV, Ritchie County, WV, Tyler County, WV, Wirt County, WV, Wood County, WV

The radar

The Charleston,WV radar (KRLX), 100 km from the middle of the area, began a volume at 15:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-12-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-12-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
677 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

161 
WGUS61 KRLX 151547
FFARLX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Charleston WV
1047 AM EST Sat Dec 15 2018

OHZ066-067-075-076-083>086-WVZ007>011-017-019-160000-
/O.NEW.KRLX.FA.A.0013.181215T1547Z-181216T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
Mason-Jackson WV-Wood-Pleasants-Tyler-Wirt-Ritchie-
Including the cities of New Lexington, Crooksville, Somerset, 
McConnelsville, Stockport, Athens, Marietta, Belpre, Jackson, 
Wellston, Oak Hill, McArthur, Hamden, Pomeroy, Gallipolis, 
Point Pleasant, New Haven, Ravenswood, Ripley, Parkersburg, 
Vienna, St. Marys, Belmont, Paden City, Sistersville, 
Middlebourne, Elizabeth, Harrisville, and Pennsboro
1047 AM EST Sat Dec 15 2018

...FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...

The National Weather Service in Charleston has issued a

* Flood Watch for portions of southeast Ohio and West Virginia, 
  including the following areas, in southeast Ohio, Athens, 
  Gallia, Jackson OH, Meigs, Morgan, Perry, Vinton, and 
  Washington. In West Virginia, Jackson WV, Mason, Pleasants, 
  Ritchie, Tyler, Wirt, and Wood. 

* Through Sunday morning

* Rain will continue through the early afternoon hours, with
  perhaps a lull thereafter. Rain overspreads the area again
  tonight. Combined with what has already fallen, rainfall amounts
  of 1.5 to 2 inches are expected by Sunday morning. Most of this
  will occur as runoff, which will bring area creeks to bankfull
  if not above tonight. 

* Flooding of creeks, streams, low lying and poor drainage areas
  will be possible. Some road closures are also possible. Symmes
  Creek, Duck Creek, Raccoon Creek, Little Muskingum River, and
  the Shade River are particularly vulnerable.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
4 follow-up statements
785 
WGUS61 KRLX 151935
FFARLX

Flood Watch
National Weather Service Charleston WV
235 PM EST Sat Dec 15 2018

OHZ066-067-075-076-083>086-WVZ007>011-017-019-160345-
/O.CON.KRLX.FA.A.0013.000000T0000Z-181216T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
Mason-Jackson WV-Wood-Pleasants-Tyler-Wirt-Ritchie-
Including the cities of New Lexington, Crooksville, Somerset, 
McConnelsville, Stockport, Athens, Marietta, Belpre, Jackson, 
Wellston, Oak Hill, McArthur, Hamden, Pomeroy, Gallipolis, 
Point Pleasant, New Haven, Ravenswood, Ripley, Parkersburg, 
Vienna, St. Marys, Belmont, Paden City, Sistersville, 
Middlebourne, Elizabeth, Harrisville, and Pennsboro
235 PM EST Sat Dec 15 2018

...FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY MORNING...

The Flood Watch continues for

* Portions of southeast Ohio and West Virginia, including the 
  following areas, in southeast Ohio, Athens, Gallia, Jackson 
  OH, Meigs, Morgan, Perry, Vinton, and Washington. In West 
  Virginia, Jackson WV, Mason, Pleasants, Ritchie, Tyler, Wirt, 
  and Wood. 

* Through Sunday morning

* Rain will continue through the afternoon hours, with a lull
  across northern West Virginia. Rain overspreads the remainder of
  the watch area again tonight. Combined with what has already
  fallen, rainfall amounts of 1.5 to 2 inches are expected by
  Sunday morning. Most of this will occur as runoff, which will
  bring area creeks and small rivers to bankfull, if not above 
  tonight. 

* Flooding of creeks, streams, low lying and poor drainage areas
  will be possible. This may result in some road closures. Symmes
  Creek, Duck Creek, Raccoon Creek, Little Muskingum River, and 
  the Shade River are particularly vulnerable. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
596 
WGUS61 KRLX 160200
FFARLX

Flood Watch
National Weather Service Charleston WV
900 PM EST Sat Dec 15 2018

OHZ066-067-075-076-083>086-WVZ007>011-017-019-161000-
/O.CON.KRLX.FA.A.0013.000000T0000Z-181216T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
Mason-Jackson WV-Wood-Pleasants-Tyler-Wirt-Ritchie-
Including the cities of New Lexington, Crooksville, Somerset, 
McConnelsville, Stockport, Athens, Marietta, Belpre, Jackson, 
Wellston, Oak Hill, McArthur, Hamden, Pomeroy, Gallipolis, 
Point Pleasant, New Haven, Ravenswood, Ripley, Parkersburg, 
Vienna, St. Marys, Belmont, Paden City, Sistersville, 
Middlebourne, Elizabeth, Harrisville, and Pennsboro
900 PM EST Sat Dec 15 2018

...FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY MORNING...

The Flood Watch continues for

* Portions of southeast Ohio and West Virginia, including the 
  following areas, in southeast Ohio, Athens, Gallia, Jackson 
  OH, Meigs, Morgan, Perry, Vinton, and Washington. In West 
  Virginia, Jackson WV, Mason, Pleasants, Ritchie, Tyler, Wirt, 
  and Wood. 

* Through Sunday morning

* Rain will continue through the overnight hours. Combined with
  what has already fallen, total rainfall amounts of 1.5 to 2 
  inches are expected by Sunday morning. Most of this will occur 
  as runoff, which will bring area creeks and small rivers to 
  bankfull, if not above tonight. 

* Flooding of creeks, streams, low lying and poor drainage areas 
  will be possible. This may result in some road closures. 
  Symmes Creek, Duck Creek, Raccoon Creek, Little Muskingum 
  River, and the Shade River are particularly vulnerable. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
588 
WGUS61 KRLX 160813
FFARLX

Flood Watch
National Weather Service Charleston WV
313 AM EST Sun Dec 16 2018


OHZ066-067-075-076-083>086-WVZ007>011-017-019-161500-
/O.CON.KRLX.FA.A.0013.000000T0000Z-181216T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
Mason-Jackson WV-Wood-Pleasants-Tyler-Wirt-Ritchie-
Including the cities of New Lexington, Crooksville, Somerset, 
McConnelsville, Stockport, Athens, Marietta, Belpre, Jackson, 
Wellston, Oak Hill, McArthur, Hamden, Pomeroy, Gallipolis, 
Point Pleasant, New Haven, Ravenswood, Ripley, Parkersburg, 
Vienna, St. Marys, Belmont, Paden City, Sistersville, 
Middlebourne, Elizabeth, Harrisville, and Pennsboro
313 AM EST Sun Dec 16 2018

...FLOOD WATCH REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING...

The Flood Watch continues for

* Portions of southeast Ohio and West Virginia, including the 
  following areas, in southeast Ohio, Athens, Gallia, Jackson 
  OH, Meigs, Morgan, Perry, Vinton, and Washington. In West 
  Virginia, Jackson WV, Mason, Pleasants, Ritchie, Tyler, Wirt, 
  and Wood. 

* Until 10 AM EST this morning

* Rain will continue through the overnight hours. Combined with 
  what has already fallen, total rainfall amounts of 1.5 to 2 
  inches are expected by Sunday morning. Most of this will occur 
  as runoff, which will bring area creeks and small rivers to 
  bankfull, if not above tonight. 

* Flooding of creeks, streams, low lying and poor drainage areas 
  will be possible. This may result in some road closures. 
  Symmes Creek, Duck Creek, Raccoon Creek, Little Muskingum 
  River, and the Shade River are particularly vulnerable. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
433 
WGUS61 KRLX 161438
FFARLX

Flood Watch
National Weather Service Charleston WV
938 AM EST Sun Dec 16 2018

OHZ066-067-075-076-083>086-WVZ007>011-017-019-161545-
/O.EXP.KRLX.FA.A.0013.000000T0000Z-181216T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
Mason-Jackson WV-Wood-Pleasants-Tyler-Wirt-Ritchie-
Including the cities of New Lexington, Crooksville, Somerset, 
McConnelsville, Stockport, Athens, Marietta, Belpre, Jackson, 
Wellston, Oak Hill, McArthur, Hamden, Pomeroy, Gallipolis, 
Point Pleasant, New Haven, Ravenswood, Ripley, Parkersburg, 
Vienna, St. Marys, Belmont, Paden City, Sistersville, 
Middlebourne, Elizabeth, Harrisville, and Pennsboro
938 AM EST Sun Dec 16 2018

...FLOOD WATCH WILL EXPIRE AT 10 AM EST THIS MORNING...

The Flood Watch for portions of southeast Ohio and West Virginia
will expire at 10 AM EST this morning. Between 1-2.5" fell across
the watch area over the last 36 hours resulting in scattered 
reports of road closures due to high water. Rain continues to 
track southeastward out of the area. Continue to heed any 
remaining road closures as the region drains out.

$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flood watch went out at Dec 15, 6:22 AM EST, 4 hours 25 minutes earlier.

Area forecast discussion, Dec 15, 6:22 AM EST, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
622 AM EST Sat Dec 15 2018

.SYNOPSIS...
Rain continues as upper low moves into region. Cooler air moves
in behind the system for the beginning of next week. High
pressure mid week. Another system due late next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 230 AM Saturday...

Will be another soggy, cloudy day as an upper low slowly drifts
towards the region. A rumble of thunder may even be heard in
spots today, due to elevated instability as the low moves over
the area later this afternoon and evening. Heaviest rains today
and tonight look to be across southeast Ohio, particularly this
evening, as area of strong pva develops and rotates around
northern side of upper low into that area. Have a general 1 to
1.3 inches of rain in the Ohio River vcnty and northward
today/tonight, with less than an inch east of the Ohio River.
Ohio is the drier area, however, as time progresses, problematic
streams and creeks in Ohio (i.e. the Duck, Little Muskingum,
Raccoon) will need to be monitored for potential minor flooding
issues. Will highlight the entire CWA in the HWO for minor
flooding issue potential.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
As of 355 PM Friday...

Sunday morning finds surface low pressure right over central WV,
with the associated upper level low to the south, over central
to western NC. As the upper level low tracks east northeast to
the middle Atlantic seaboard by Sunday, the surface low over WV
fills, as a second center takes over just south of Long Island,
NY.

Rain, mainly east of the Ohio river Sunday morning, will
continue to diminish from west to east, evolving into upslope
showers by late Sunday. Additional rainfall amounts of up to a
quarter inch or so are possible in the northern WV mountains,
with lesser amounts elsewhere.

Seasonably chilly air follows this southern stream El Nino type
system. As surface temperatures fall below freezing over the
higher mountainous terrain Sunday night, they actually climb
above freezing above a strengthening inversion aloft while
moisture become shallow. This favors drizzle and freezing
drizzle as opposed to snow showers, on account of lack of ice
crystals in cloud and shallow moisture depth. Even the freezing
drizzle will be light and brief enough to preclude significant
impacts, but slick spots could develop.

Cold advection northwest upslope flow may keep the showers going
in the northern mountains Monday into Monday night. Precipitation
type Monday is likely to remain a mix of rain, drizzle,
freezing rain and freezing drizzle, and perhaps small snow or
ice pellets. As the cold layer below the inversion becomes
colder Monday night, ice crystals will become possible in cloud,
and the warm layer above the inversion will no longer be a
factor as it becomes dry, so precipitation type could go to
snow, albeit light, and it should quit altogether by dawn
Tuesday, as high pressure builds in.

Central guidance temperatures looked on or close, with
values averaging near normal in the wake of the El Nino type
system, early next week.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
As of 355 PM Friday...

High pressure provides dry weather, with moderating
temperatures, as it drifts off to the east of the area Tuesday
night through Wednesday night.

Models were coming into better alignment on a more amplified
system impacting the area Thursday through Friday. This system
looks similar to the one affecting the area this weekend, except
more amplified and phased, as opposed to the more southern
stream nature of the current system. Rainfall amounts may turn
out similar to this system, again limited by downslope
southeast flow west of the mountains, and a dry slot, as the
cerebral associated with deformation north and northwest of the
system, sets up mainly to the northwest of the forecast area.

Precipitation evolves into mainly upslope showers in the wake
of the system Friday night and Saturday, taking the form of
snow at least in the mountains.

Central guidance temperatures looked good, save to dampen the
warmer trend compared with the previous forecast during the
system Thursday through Friday.

&&

.AVIATION /11Z SATURDAY THROUGH WEDNESDAY/...
As of 620 AM Saturday...

Light to moderate rain will continue at times across the area
during the TAF period as an upper low moves towards the region.
There is also the possibility of isold thunderstorms,
particularly between 16-22Z. Otherwise, expect widespread
MVFR/IFR conditions in -ra and low stratus/fog for much of the
TAF period. Winds, generally out of an easterly direction, and
generally light, although occasional gusts in the teens to
lower/mid 20 kt range cannot be ruled out, particularly across
the higher terrain sites such as at KBKW.

More widespread IFR and LIFR conditions are expected after 00Z.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Fog may develop in between showers
bringing reduced visibility at times. More widespread and longer
duration IFR conditions may develop than currently forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE               SAT 12/15/18
UTC 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
EST 1HRLY       05   06   07   08   09   10   11   12   13   14   15   16
CRW CONSISTENCY  H    H    H    M    H    H    H    M    M    H    H    H
HTS CONSISTENCY  L    M    M    L    M    M    M    H    H    M    L    L
BKW CONSISTENCY  H    H    H    H    H    H    H    L    H    H    M    H
EKN CONSISTENCY  L    H    H    H    H    M    H    H    H    H    H    H
PKB CONSISTENCY  M    H    H    H    M    M    H    H    M    M    H    H
CKB CONSISTENCY  L    H    H    H    M    H    H    M    H    M    H    H

AFTER 12Z SUNDAY...
Periods of IFR possible in rain or stratus through Sunday
night, and in mixed wintry precipitation and stratus in the
northern WV mountains at times Sunday night into Monday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/SL
NEAR TERM...SL
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...SL
Hazardous weather outlook, Dec 15, 3:02 AM EST, 7 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
302 AM EST Sat Dec 15 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-160815-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
302 AM EST Sat Dec 15 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Rain, heavy at times, will continue across the area today and
tonight. This could lead to minor flooding of creeks and streams.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

Nearby

Flood Watches in Ohio, 2018Flood Watches in West Virginia, 2018Every flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.